MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ADVANCED - ON-THE-GO TOTE; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ADVANCED - ON-THE-GO TOTE; PUMP, BREAST, POWERED
Model Number 57063
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Inflammation (1932); Pain (1994)
Date of Event 07/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service did not conduct troubleshooting with the customer due to the pain she was experiencing.A replacement device and 30mm breast shields were sent to the customer and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on 12/21/2018, the customer indicated that she had cuts and bled mostly from one breast, but did not feel it was from the mastitis.The customer indicated that she was prescribed an antibiotic when she developed mastitis and has never developed it again.The customer also indicated that the mastitis was resolved and that, as of the date of this report, she hadn't yet tried the replacement pump.The device was returned with the customer's parts and accessories and was evaluated on 01/08/2019.The device passed initial suction and cycle specifications, even though a tear in the membrane was identified during the evaluation.As a result, additional testing was performed for 5-7 minutes while monitoring maximum expression vacuum level, and it was consistently in the -229 to -231 mmhg range, which is within specification.It was determined that the tear on the membrane corresponds to the sealing surface on the valve and, therefore, did not affect the seal integrity and, as a result, did not affect vacuum.Refer to attached evaluation and picture.The customer's report of low suction could not be confirmed.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.(b)(4).
 
Event or Problem Description
On (b)(6) 2018, the customer reported to medela llc that every time she pumps with her pump in style breast pump, she bleeds and it is getting more and more painful to pump.She additionally alleged that though she has not sought medical attention at this time, she developed mastitis the third month into using the pump.

Brand Name
PUMP IN STYLE ADVANCED - ON-THE-GO TOTE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key8244440
Report Number1419937-2019-00009
Device Sequence Number1991990
Product Code HGX
UDI-Device Identifier00020451570631
UDI-Public00020451570631
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57063
Device Catalogue Number57063
Device Lot Number442458
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2018
Initial Report FDA Received Date01/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;